Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 297, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 13, 2003, 6:21 PM EDT for Oglethorpe County, Wilkes County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 6:21 PM EDT (22:21 UTC)
- Expired
- Jun 13, 2003, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Oglethorpe County, GA, Wilkes County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
164
WUUS52 KFFC 132221
SVRATL
GAC221-317-132245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT FRI JUN 13 2003
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILKES COUNTY IN EAST CENTRAL GEORGIA
SOUTHEASTERN OGLETHORPE COUNTY IN NORTHEAST GEORGIA
* UNTIL 645 PM EDT
* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF RAYLE TO 13
MILES SOUTH OF WASHINGTON...MOVING EAST AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...RAYLE...
TIGNALL AND WASHINGTON.
WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA.
IN ADDITION...THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3368 8252 3360 8268 3365 8279 3364 8288
3373 8296 3372 8312 3397 8280 3398 8266
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 13, 3:20 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 320 PM EDT FRI JUN 13 2003 OVERVIEW...500MB RIDGE IN ATLANTIC BEGINS BUILDING WESTWARD...WHILE AT THE SAME TIME THE BROAD TROF IN CENTRAL US DEEPENS. THIS KEEPS SOUTHWEST UPPER FLOW OVER THE SOUTHEAST STATES...ALLOWING ONLY A SLOW SOUTHWARD PROGRESS OF FRONT LYING FROM THE MID MISSISSIPPI TO EASTERN GREAT LAKES. VERY MOIST AND UNSTABLE AIR OVER THE AREA COMBINED WITH UPPER LEVEL IMPULSES IN SOUTHWEST FLOW WILL BE THE IMPETUS FOR KEEPING POPS IN CWA THRU THE FORECAST. SHORT TERM...THRU SUNDAY NIGHT. ACTIVITY IN ALABAMA AND WEST GEORGIA THIS AFTERNOON LINKED TO IMPULSE PROGGED TO MOVE ACROSS NORTH GEORGIA TONIGHT. THIS WILL KEEP CHANCE POPS GOING INTO THE LATE EVENING HOURS. WILL MENTION RAIN HEAVY AT TIMES THIS EVENING. NEXT IMPULSE SHOWS UP IN NW GEORGIA BY 18Z SATURDAY ON THE AVN...BUT THIS IS PROBABLY OVERDONE. STILL MET AS WELL AS AVN MOS POPS ARE IN THE LIKELY RANGE AGAIN SATURDAY AFTERNOON. WILL CUT BACK TO A 60 POP IN CENTRAL GEORGIA SATURDAY SINCE MORE SUPPORT IS IN NORTH GEORGIA WITH PRE-FRONTAL CONVERGENCE. LOCATION OF FRONT BY SUNDAY IN DOUBT...WITH THE AVN PUSHING IT INTO NORTH GEORGIA AND THE ETA KEEPING IT TO OUR NORTH. WILL CONTINUE WITH 40-50 POPS SATURDAY NIGHT AND SUNDAY...AND 30 POPS SUNDAY NIGHT. MOS TEMPS ARE VERY CLOSE...SO WILL USE A BLEND WITH A SLIGHT PREFERENCE TOWARD THE WARMER NUMBERS. EXTENDED...MONDAY THRU FRIDAY. EXTENDED MODELS SHOW THE UPPER TROF IN THE MIDDLE PART OF THE COUNTRY CONTINUING TO GRADUALLY NUDGE EASTWARD AND WEAKEN AS IT BUMPS INTO THE BERMUDA RIDGE. QUASI-STATIONARY FRONTAL BOUNDARY STAYS IN THE AREA THROUGH THE EXTENDED AS WELL. THESE FEATURES KEEP A MOIST SOUTHWEST UPPER FLOW OVER THE CWA AND CHANCE POPS EACH DAY. .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. .PRELIMINARY POINT TEMPS/POPS... KATL 69 84 69 85 / 50 70 40 30 KAHN 68 85 69 86 / 50 70 40 30 KGVL 67 82 68 85 / 50 70 40 30 KRMG 68 84 68 86 / 50 70 40 30 KCSG 71 87 72 89 / 50 60 40 40 KMCN 71 87 71 89 / 50 60 40 40 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 22
Hazardous weather outlook, Jun 13, 11:09 AM EDT, 7 hours 12 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-132115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1109 AM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... BROAD AND WEAK HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC AND SOUTHEAST STATES. A COLD FRONT ACROSS THE OHIO AND MID MISSISSIPPI VALLEYS WILL DRIFT TOWARD GEORGIA THROUGH TONIGHT. A WEAK LEE SIDE TROF ACROSS CENTRAL GEORGIA WILL PERSIST. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS. LARGE HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... SOUTH TO SOUTHWEST LOWER LEVEL WINDS WILL CONTINUE TO PUMP MOISTURE OVER THE AREA. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH CAPES OF 1500 TO 2000...HELICITIES TO AS HIGH AS 130...AND LIFTED INDICES OF MINUS 3 TO MINUS 6. ALSO...WEAK UPPER LEVEL ENERGY WILL MOVE ACROSS NORTH GEORGIA THROUGH THE PERIOD. THESE FACTORS WILL COMBINE TO GIVE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD REMAIN ALERT IN CASE NEEDED. EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION. .DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Jun 13, 3:17 PM EDT, 3 hours 4 minutes before
GAZ053-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 317 PM EDT FRI JUN 13 2003 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN COWETA. AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A BAND OF STRONG THUNDERSTORMS ACROSS WESTERN COWETA COUNTY FROM NEAR PALMETTO...TO NEWNAN...TO CORINTH. THESE THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH AND WILL AFFECT NEWNAN AND MUCH OF EASTERN COWETA COUNTY THROUGH 400 PM EDT. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 45 MPH...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE GROUND IN THE AREA IS SATURATED...AND ADDITIONAL HEAVY RAIN WILL QUICKLY RESULT IN FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. IN ADDITION...HEAVY RAIN COMBINED WITH WIND GUSTS TO 45 MPH MAY BLOW OVER SHALLOW OR POORLY ROOTED TREES. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. RAB
Special weather statement, Jun 13, 3:39 PM EDT, 2 hours 42 minutes before
GAZ033-044-053-054-132015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 339 PM EDT FRI JUN 13 2003 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 TO 45 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN EASTERN COWETA...FULTON...AND FAYETTE COUNTIES THROUGH 430 PM EDT. AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A BAND OF STRONG THUNDERSTORMS...PRODUCING TORRENTIAL RAINFALL...WIND GUSTS OF 4O TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING FROM ATLANTA...TO NEWNAN...MOVING NORTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL AFFECT NEWNAN...PEACHTREE CITY...TYRONE...UNION CITY...FAIRBURN...AS WELL AS MUCH OF THE ATLANTA METROPOLITAN AREA. THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY RAINFALL. ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES PER HOUR WILL QUICKLY RESULT IN RUNOFF...WHICH MAY CAUSE FLOODING OF STREETS...LOW-LYING...AND OTHER POOR DRAINAGE AREAS. IN ADDITION...WIND GUSTS OF 40 TO 45 MPH MAY COMBINE WITH SATURATED SOIL TO BLOW OVER POORLY OR SHALLOW ROOTED TREES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. RAB
Special weather statement, Jun 13, 4:03 PM EDT, 2 hours 18 minutes before
GAZ105-107-132045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 403 PM EDT FRI JUN 13 2003 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 TO 45 MPH...TORRENTIAL RAINFALL...HAIL LESS THAN DIME SIZE...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN EASTERN DOOLY AND PULASKI COUNTIES UNTIL 445 PM EDT. AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN EASTERN DOOLY COUNTY...9 MILES EAST OF PINEHURST...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL PRODUCE TORRENTIAL RAINFALL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THIS THUNDERSTORM WILL AFFECT MUCH OF EXTREME EASTERN DOOLY AND MUCH OF WESTERN PULASKI COUNTIES THROUGH 445 PM EDT. STRONG WINDS MAY COMBINE WITH SATURATED GROUND FROM RECENT RAINFALL TO BLOW OVER WEAK OR POORLY ROOTED TREES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. RAB
Special weather statement, Jun 13, 4:41 PM EDT, 1 hour 40 minutes before
GAZ056-068-070-132130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 441 PM EDT FRI JUN 13 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH IN SOUTHERN SPALDING...NORTHEASTERN PIKE...AND NORTHERN LAMAR COUNTIES UNTIL 530 PM EDT. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF STRONG THUNDERSTORMS...PRODUCING TORRENTIAL RAINFALL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND POSSIBLY WIND GUSTS TO 40 MPH BETWEEN GRIFFIN AND ORCHARD HILL...MOVING SOUTHEAST AT 25 MPH. THIS CLUSTER OF THUNDERSTORMS HAS FORMED AS TWO AREAS OF THUNDERSTORMS MERGED NEAR THE PIKE...SPALDING...LAMAR COUNTY BORDERS. THUS...TORRENTIAL RAINFALL IS LIKELY IN THIS AREA AS THIS ACTIVITY HAS SLOWED IN FORWARD SPEED. AS A RESULT...FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE. THE GROUND IS SATURATED FROM RECENT RAINFALL...THUS ADDITIONAL HEAVY RAINFALL WILL QUICKLY RESULT IN RUNOFF. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. RAB
Local storm report, Jun 13, 5:37 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM ATLANTA GA FLOODING
06/13/03 FULTON SEVERAL INCHES OF WATER
FLOWING ACROSS TECH
PARKWAY. REPORTED BY
GEORGIA TECH POLICE.
0410 PM ATLANTA GA FLOODING
06/13/03 FULTON SEVERAL INCHES OF WATER
ACROSS ROADS. INTERSTATE
75/85 NORTHBOUND CLOSED
AT PINE STREET FOR A TIME
DUE TO FLOODING. A
SINKHOLE REPORTED AT
MORELAND AVENUE AND PONCE
DE LEON AVENUE.
REPORTED BY ATLANTA
POLICE DEPARTMENT.Special weather statement, Jun 13, 6:06 PM EDT, 15 minutes before
GAZ027-038-050-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 606 PM EDT FRI JUN 13 2003 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 50 MPH WINDS...TORRENTIAL RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN GREENE...MADISON...OGLETHORPE...COUNTIES UNTIL 700 PM EDT. AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM DANIELSVILLE IN MADISON COUNTY...TO LEXINGTON IN OGLETHORPE COUNTY...TO JUST NORTHWEST OF GREENSBORO IN GREENE COUNTY. THIS LINE OF THUNDERSTORMS PRODUCED WIND GUSTS TO 49 MPH AS IT MOVED THROUGH ATHENS. COMBINED WITH SATURATED SOILS FROM RECENT AND PERSISTENT HEAVY RAIN...THESE WIND GUSTS CAN BLOW DOWN SHALLOW AND POORLY ROOTED TREES. IN ADDITION...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS. BECAUSE OF THE SATURATED SOIL...ADDITIONAL HEAVY RAIN WILL QUICKLY RESULT IN RUNOFF. FLOODING OF LOW-LYING AND OTHER POOR DRAINAGE AREAS WILL BE POSSIBLE AS THIS ACTIVITY MOVES THROUGH THE AREA. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:00 PM EDT | Tornado Warning | FFC | Forsyth | 15 min |
| Jun 13, 3:25 PM EDT | Flash Flood Warning | FFC | Fulton | 65 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.